Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Reno, NV

July 20, 2020Nevada County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2020, 3:40 PM PDT for Nevada County, Placer County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 3:40 PM PDT (22:40 UTC)
Expired
Jul 20, 2020, 4:15 PM PDT
In force
35 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nevada County, CA, Placer County, CA

The radar

The Reno radar (KRGX), 76 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2970 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS55 KREV 202240
SVRREV
CAC057-061-202315-
/O.NEW.KREV.SV.W.0007.200720T2240Z-200720T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
340 PM PDT Mon Jul 20 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Placer County in central California...
  Nevada County in northern California...

* Until 415 PM PDT.

* At 339 PM PDT, a severe thunderstorm was located over Prosser Creek
  Reservoir, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Prosser Creek Reservoir, Glenshire-Devonshire Cdp, Truckee,
  Lakeside Campground, Alpine Meadows Campground and Ca 89 At
  Placer-Nevada Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If traveling along I-80 or California 89 ber prepared for very slick 
road conditions with accumulating hail.

&&

LAT...LON 3938 12024 3941 12014 3933 12010 3931 12021
TIME...MOT...LOC 2239Z 337DEG 2KT 3934 12016 

HAIL...1.00IN
WIND...60MPH
 
$$

JW
2 follow-up statements
593 
WWUS55 KREV 202259
SVSREV

Severe Weather Statement
National Weather Service Reno NV
359 PM PDT Mon Jul 20 2020

CAC057-061-202315-
/O.CON.KREV.SV.W.0007.000000T0000Z-200720T2315Z/
Placer CA-Nevada CA-
359 PM PDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR PLACER AND NEVADA COUNTIES...

At 358 PM PDT, a severe thunderstorm was located near Prosser Creek
Reservoir, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
Prosser Creek Reservoir, Glenshire-Devonshire Cdp, Truckee, Lakeside
Campground, Alpine Meadows Campground and Ca 89 At Placer-Nevada Co
Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If traveling along I-80 or California 89 ber prepared for very slick 
road conditions with accumulating hail.

&&

LAT...LON 3938 12024 3941 12014 3933 12010 3931 12021
TIME...MOT...LOC 2258Z 337DEG 2KT 3933 12015 

HAIL...1.00IN
WIND...60MPH
 
$$

JW
610 
WWUS55 KREV 202314
SVSREV

Severe Weather Statement
National Weather Service Reno NV
414 PM PDT Mon Jul 20 2020

CAC057-061-202323-
/O.EXP.KREV.SV.W.0007.000000T0000Z-200720T2315Z/
Placer CA-Nevada CA-
414 PM PDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND NEVADA COUNTIES
WILL EXPIRE AT 415 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3938 12024 3941 12014 3933 12010 3931 12021
TIME...MOT...LOC 2313Z 337DEG 2KT 3932 12015 

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:24 PM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 20, 2:24 PM PDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
224 PM PDT Mon Jul 20 2020

.SYNOPSIS...
Primarily isolated afternoon and evening showers and thunderstorms.
Thunderstorm coverage and intensity will increase Tuesday and
Wednesday as low pressure nears the West Coast. The potential for
showers and thunderstorms will decrease late week. Plan for light
winds outside of afternoon zephyr breezes and any outflow winds from
thunderstorms.

&&

.DISCUSSION...
Three primary concerns this week.
*Smoke/Haze from ongoing wildfires
*Thunderstorms: increasing in coverage and intensity
*Ongoing Heat.

-SMOKE/HAZE-

Visibility reductions along with air quality impacts will continue
as the Hog wildfire actively burns west of Susanville. Haze and
smoke from this fire will continue to saunter around the region, as
there are no strong transport winds to direct it elsewhere. Only
relief has been with mixing in the afternoon along with any outflow
winds from thunderstorms to assist with clearing out smoke/haze. For
updates on air quality check with your local air quality management
district or go to airnow.gov.

-THUNDERSTORMS-

If you have outdoor plans, complete them earlier in
the day than usual for a summer day. Some simulations have
thunderstorms kicking off as early as 11am for Tuesday and
Wednesday.

Thunderstorm pattern will persist through the week with the
potential for storms to become more widespread and potentially more
intense each day. This afternoon and evening will be another more
typical thunderstorm day, but Tuesday and Wednesday is the time
frame that warrants more concern and attention.

Trough edges into northern California on Tuesday afternoon resulting
in increased southerly flow as well as cooling temps aloft that will
allow for more conducive conditions for thunderstorm development. As
the low continues to push slowly eastward across the region, there
will be sufficient instability and moisture to produce thunderstorms
from Tuesday afternoon-evening, with another round of storms
possible overnight, and an early start to thunderstorms on Wednesday
midday. Generally speaking when we have a trough sweeping across the
western states in July, this raises concerns for elevated
thunderstorms across the region. Elevated, drier storms are a big
concern for fire weather, so check out the fire weather discussion
for more information on that. Upper forcing will help produce more
organized storms on Tuesday and Wednesday with a longer lifespan as
opposed to the more popcorn type storms of the past few days.

-HEAT-

Typical July heat will persist through Tuesday with above average
daytime highs and warmer than "comfortable" overnight lows. Many of
us in western Nevada and portions of NE CA won't be sleeping with
windows open for the next several nights because of the smoke
anyways. As a trough comes into the region, temperatures will begin
to moderate and cool a touch by Wednesday into the weekend. Only
other potential for cooler temperatures will be those
afternoon/evening thunderstorms. For example, Carson City airport
hit 99 degrees yesterday and then quickly cooled off in the wake of
a thunderstorm into the low 70s! Reno airport, not so much, but
maybe today!

&&

.AVIATION...
Smoke and haze from the Hog wildfire west of Susanville will
continue to impact surface visibility to areas in close proximity to
the fire (including KSVE at times). Plan for poor to moderate
slantwise visibility across much of northeast CA-northwest NV.

Thunderstorms will remain possible in the afternoon and evening
for the next few days. Heavy rain, hail, and outflow winds over 40
kts will be possible. Coverage will generally be along and south
of RNO-TRK southward to Mono County/far western Mineral County
today. More widespread thunderstorm coverage is likely Tuesday and
Wednesday, with stronger storms also possible as low pressure moves
into northern California. A few storms may persist and develop
Tuesday night into Wednesday. Late day zephyr breezes are expected
to be weak each day through midweek, likely disrupted (or locally
enhanced) by storm outflows. MJD/Edan

Chances for thunderstorms within 10 miles of area terminals:
Values are for Today - Tuesday - Wednesday

KTRK = 20% - 25% - 30%
KTVL = 25% - 30% - 40%
KMMH = 35% - 35% - 35%
KRNO = 20% - 30% - 30%
KCXP = 20% - 30% - 35%
KMEV = 20% - 30% - 40%

&&

.FIRE WEATHER...

***MIX OF WET AND DRY THUNDERSTORMS EXPECTED THE NEXT COUPLE DAYS***

* We have issued Red Flag Warnings for Tuesday across Western Nevada
  and much of northeastern California, including Lake Tahoe and the
  Sierra Front. A Fire Weather Watch was also issued for Wednesday
  for the same areas.

* Monsoonal moisture continues to creep up from southern Nevada,
  bringing unstable conditions to our area. We will see isolated
  to scattered thunderstorms through this evening, mainly along
  the Sierra east of Highway 395, stretching from Mono County all
  the way into Lassen, including the Hog Fire. A few new lightning
  starts are possible for today, but storm motions will be very
  slow and most areas will see rainfall. Heads up for gusty
  outflow winds up to 40 mph today with any storms.

* Low pressure off the California Coast will move further inland,
  with cooler temperatures aloft increasing instability. This will
  create more widespread thunderstorm coverage by Tuesday. As the
  low pressure moves even further inland on Wednesday, this will
  increase the wind shear aloft making for potentially severe
  thunderstorms on Wednesday. As storm motions increase Tuesday into
  Wednesday, this will create more opportunity for dry lightning.

* Storms will be a mix of wet and dry, meaning that some areas will
  see heavy rainfall while others see little to no rainfall and new
  wildfire starts from dry lightning. Due to the recent above normal
  temperatures and dry conditions, vegetation is especially
  receptive to lightning starts right now.

* Threats from thunderstorms on Tuesday and Wednesday will include
  large hail, strong outflow winds up to 60 mph, and localized
  heavy rainfall that could produce flash flooding in steep
  terrain and over recently burned areas. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...CA...Dense Smoke Advisory until 11 AM PDT Tuesday CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 20, 1:37 PM PDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service RENO NV
137 PM PDT Mon Jul 20 2020

CAZ072-073-NVZ001>003-210100-
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
and Virginia City
137 PM PDT Mon Jul 20 2020

...Thunderstorms developing over the Sierra...

Showers and thunderstorms have begun to develop over the Sierra.
Expect thunderstorms to impact the region though 9 pm this
evening. The stronger storms will be capable of producing heavy
rain, hail, and winds in excess of 40 mph. Outflow winds pose a
danger to boaters and may kick up areas of blowing dust across
western Nevada. In the Sierra, hikers should be prepared for a
rapid drop in temperature if a thunderstorm nears your location.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Kings Beach, Crowley Lake, Sonora Pass, Gardnerville, Virginia City,
June Lake, Lee Vining, Twin Lakes, Incline Village, Toms Place,
Alpine Meadows, Squaw Valley and Bodie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on or near a lake, get out of the water and
move indoors or inside a vehicle. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.

&&

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:53 PM PDTFire Weather WatchREVEl Dorado, Lassen, Modoc, Nevada, Placer, Plumas and 1 more24 hr
Jul 20, 1:53 PM PDTRed Flag WarningREVEl Dorado, Lassen, Modoc, Nevada, Placer, Plumas and 1 more55 hr
Jul 20, 4:43 PM PDTSevere Thunderstorm WarningREVPlacer32 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.